Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 66, NWS Sioux Falls, SD

May 9, 2001Buena Vista County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 9, 2001, 6:23 PM CDT for Buena Vista County, Iowa. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 9, 2001, 6:23 PM CDT (23:23 UTC)
Expired
May 9, 2001, 7:00 PM CDT
In force
37 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Buena Vista County, IA

What was reported inside it

TimeReportWhereRemark
May 9, 6:45 PM CDTHail 1Rembrandt, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 4:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.4 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-338 J/kg
Mixed-layer LCL
1809 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 092323
SVRFSD
IAC021-100000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
623 PM CDT WED MAY 9 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUENA VISTA COUNTY IN NORTHWEST IOWA

* UNTIL 700 PM CDT

* AT 623 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF TRUESDALE...OR ABOUT 9
  MILES NORTHWEST OF STORM LAKE...MOVING NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TRUESDALE AROUND 630 PM CDT
  MARATHON...ALBERT CITY AROUND 635 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4283 9538 4267 9527 4274 9493 4291 9494

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:15 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, May 9, 3:15 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 PM CDT WED MAY 9 2001

LOTS OF CHGS GOING ON THIS AFTN AND HARD TO KEEP UP. APPEARS NOW FNT
WILL LAY OVER FM NWRN IA TO CNTRL NEB THIS EVE AS NEW LOW PRES DVLPS
EWD FM WYOMING. THIS WILL CAUSE GULF MOISTURE TO CONVERGE BACK NWWD
ALG BOUNDARY WITH NOCTURNAL BACKING OF LOW LVL JET...AND STILL EXPCT
SVR TSTMS TO BRK OUT IN SERN THIRD OF CWA TNGT. MORE SHWRS/TSTMS
SHOULD DVLP INTO SWRN CWA DURG NGT AND SPRD ENE. AVN MODEL MOST
INTENSE WITH NEW LOW AND LOOKS A LIT MORE REASONABLE AND CONSISTENT
THAN OTHER MODELS. THIS WOULD IMPLY STG POPS IN SRN CWA TNGT AND OVR
MOST OF CWA FOR THU...ENDG FM W TO E THU NGT AND FRI MRNG. RAIN
COOLED AIR AND NELY WINDS MAY PUT DAMPER ON TEMPS IN PARTS OF CWA
FOR THU. LOOKS LIKE RIDGE RIDING WARM ADV PATTERN MAY GIVE NEXT MAIN
CHC TSTMS ANYTIME FM SUN THRU MON. LONG RANGE MRF nSUSPICIOUS WITH
OVERAMPLIFICATION OF LONG WAVE PATTERN AND APPEARS TO GIVE TOO MUCH
COOL AIR INTO AREA TUE AND WED. WILL BE A LIT MORE OPTIMISTIC WITH
TEMPS AND GO DRY TUE AND WED.

.FSD...NONE
RYRHOLM

In the hours before

Local storm report, May 9, 5:50 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
550 PM CDT WED MAY 09 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    CLEGHORN                  IA   1.75 INCH HAIL
05/09/01   CHEROKEE                       REPORTED BY STORM
                                          SPOTTER.

0538 PM    LARRABEE                  IA   1.5 INCH HAIL
05/09/01   CoHEROKEE

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 5:22 PM CDTSevere Thunderstorm WarningFSDCherokee23 min
May 9, 6:31 PM CDTSevere Thunderstorm WarningFSDWoodbury29 min
May 9, 6:48 PM CDTSevere Thunderstorm WarningFSDIda27 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.